Mississippi, 2023Tornadoes and Flash Flooding in Mississippi, January 2 to 3, 2023
January 2 to 3, 2023 · NWS MEG · 11 events in 7 counties and zones
A warm front lifted northward off the Gulf Coast, causing rapid moisture transport to the Mid-South. In addition, an upper-level trough and associated cold front approached the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $190,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front lifted northward off the Gulf Coast, causing rapid moisture transport to the Mid-South. In addition, an upper-level trough and associated cold front approached the area. This led to showers in the afternoon and then severe thunderstorms that continued through the overnight hours. Damaging wind, hail, tornadoes, and flash flooding were the result.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jan 2, 5:51 AM CST, 3 hours 16 minutes earlier.
Area forecast discussion, Jan 2, 5:51 AM CST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
551 AM CST Mon Jan 2 2023
...New AVIATION...
.DISCUSSION...
(Today through Sunday)
Issued at 241 AM CST Mon Jan 2 2023
Low clouds are beginning to move into the Mid-South from west to
east, with areas in eastern Arkansas and west Tennessee reporting
overcast skies. Cloud cover will continue to push southeast over
the next few hours, allowing all regions of the Mid-South to
become overcast by mid-morning. In addition, temperatures are
expected to be in the mid to upper 50s by sunrise. Furthermore, a
Flood Watch has been issued for areas of eastern Arkansas, west
Tennessee, and north Mississippi from 21Z today through 12Z
Tuesday.
Weather patterns across the region will change today as a warm
front lifts northward off the Gulf Coast, causing rapid moisture
transport to the Mid-South. By early afternoon, PWAT values are
forecast at 1.6-1.75" which is well above the 99th Percentile for
early January. The warm front will also allow for WAA through
this afternoon, with high temperatures expected in the low 70s. In
addition, an upper level trough currently centered over the
Rockies will move northeast today, causing an associated cold
front to approach the Mid-South. This will lead to spotty shower
development as early as mid-morning. Throughout today, shower
coverage will increase with thunderstorm development possible by
this afternoon.
Current CAMs are showing a cluster of storms
moving in from the southwest as early as 21Z, lasting through at
least 03Z. This band of storms could turn severe as guidances hint
at a 80-100% chance of >500 J/kg of CAPE during this time across
portions of eastern Arkansas, north Mississippi, and southwest
Tennessee. As the sun sets, instability is expected to fall with
chances of >500 J/kg of CAPE decreasing to 50-70% by 06Z. A lull
of shower and thunderstorm activity is likely between 03-06Z
tonight as a line of storms forms in central Arkansas, pushing
eastward into the region by midnight. The severe weather threat at
this time will continue most likely as a high shear, low CAPE
environment with 0-6km shear values forecast at 45-55kts across
the Mid-South. Damaging winds, small hail, and an isolated tornado
are probable during both rounds of severe weather.
In addition, there exists a flash flood threat for areas in
eastern Arkansas, West Tennessee, and northwest Mississippi as
rainfall totals are expected to reach 2-3" by Tuesday night.
Recent CAMs have painted a swath of 5" of rain along and east of
the Mississippi River. These amounts are not out of the question
as the aforementioned PWAT values will aide in heavy rainfall
production, with locally higher amounts possible. In addition,
current soil moistures range from 50-75% across the Mid-South,
with the highest values being along the Mississippi River. This
combined with heavy rainfall could produce flooding along and east
of the river.
Once the cold front passes the region, westerly winds will
dominate, allowing for another front to move through the region.
Northwest winds and cooler temperatures are expected with this
boundary, dropping afternoon highs to the 40s and 50s for the rest
of the week. By Friday afternoon, a brief return to southerly
flow could occur ahead of a shortwave on Saturday, which is
forecast to bring another cold front to the region. Both the GFS
and EURO are showing an increase in precipitation chances at this
time, with dry conditions expected by Sunday afternoon. Otherwise,
expect temperatures for the weekend to remain in the 50s.
ANS
&&
.AVIATION...
(12Z TAFS)
Issued at 536 AM CST Mon Jan 2 2023
Low stratus has overspread much of the Mid-South this morning with
ceilings generally between 700-1500 ft AGL. Occasional drizzle or
light rain will maintain the st(r)atus quo this morning with only
minor improvement anticipated this afternoon. Scattered TSRA will
develop early this afternoon and become more numerous, especially
along/north of a MEM-MKL line. A few tempo groups were included.
We do anticipate a lull in convection during the late evening, but
additional SHRA/TSRA will move in from the west after 06z. This
system does not look to move quickly and will provide an
opportunity for TS on station, though it may not reach TUP until
near or after 12z (if it holds together).
Ceilings will remain below 2000 ft AGL overnight with some areas
occasionally down below 1000 ft AGL. In addition, widespread rain
will reduce visibility. The other factor will be the strong
southerly flow. A 45-50 kt low-level jet will result in low-level
wind shear area wide overnight. Surface wind will increase to near
20 kts with gusts over 30 kts at times. Some guidance indicates a
potential for wind gusts to occasionally exceed 35 kts.
MJ
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch from 3 PM CST this afternoon through late tonight
for ARZ009-018-026>028-035-036-048-049-058.
MO...Flood Watch from 3 PM CST this afternoon through late tonight
for MOZ113-115.
MS...Flood Watch from 3 PM CST this afternoon through late tonight
for MSZ001-002-007-008-010>012.
TN...Flood Watch from 3 PM CST this afternoon through late tonight
for TNZ001>004-019-020-048>051-088-089.
&&
PUBLIC FORECAST...ANS
AVIATION...MJHazardous weather outlook, Jan 2, 4:05 AM CST, 5 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
405 AM CST Mon Jan 2 2023
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-031215-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
405 AM CST Mon Jan 2 2023
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Today and Tonight
Isolated strong to severe thunderstorms are expected this
afternoon into early Tuesday morning. In addition, 2-3 inches of
rain could result in localized flooding.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
A few strong to severe thunderstorms are possible early Tuesday
morning with heavy rainfall also expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed Monday afternoon into
early Tuesday morning. Please relay any information about
observed severe weather to the National Weather Service in
Memphis.
Event by event
6 thunderstorm wind, 3 flash flood, 2 tornado. Local standard time, as filed.
Thunderstorm Wind, Calhoun
- When
- January 2, 9:07 AM CST to 9:09 AM CST
- Where
- Calhoun County, 2.21 mi SE of Bruce Hasting Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 33.980, -89.290
Trees were knocked down across the road which took out the power lines.
Thunderstorm Wind, Alcorn
- When
- January 2, 9:38 AM CST to 9:40 AM CST
- Where
- Alcorn County, 0.69 mi N of Kossuth
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 34.880, -88.630
Multiple trees were knocked down at the Whispering Pines Golf Course.
Thunderstorm Wind, Itawamba
- When
- January 2, 10:06 AM CST to 10:08 AM CST
- Where
- Itawamba County, 1.79 mi SE of Kirkville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 34.430, -88.480
Shingle damage occurred on some homes in the Houston Community Center area. Numerous power lines and trees were knocked down as well.
Thunderstorm Wind, Itawamba
- When
- January 2, 10:06 AM CST to 10:08 AM CST
- Where
- Itawamba County, 3.42 mi E of Kirkville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 34.450, -88.440
Straight-line winds damaged the roof of a home off Ramey Road.
Thunderstorm Wind, Itawamba
- When
- January 2, 10:08 AM CST to 10:10 AM CST
- Where
- Itawamba County, 1.98 mi SE of Kirkville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 34.431, -88.474
A tree fell on one house and shingle damage occurred on another house on Dickerson Road.
Thunderstorm Wind, Tishomingo
- When
- January 2, 10:26 AM CST to 10:28 AM CST
- Where
- Tishomingo County, 0.9 mi SE of Tishomingo Co Arpt
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.490, -88.190
Damage was observed to a single-family residence on Front Street in Golden with partial roof removal and loss of brick facade. Farther to the southeast, the damage was observed to a barn on Hargett Road. The last damage noted was along County Road 366 where a manufactured home sustained roof damage with several trees uprooted nearby. Analysis of the damage determined rear-flank downdraft gusts up to 75 mph.
Tornado, De Soto
- When
- January 3, 6:05 AM CST to 6:07 AM CST
- Where
- De Soto County, 1.65 mi S of Olive Branch Arpt to 0.99 mi SSW of Handy Corner
- Rating
- EF0
- Path length
- 1.36 mi
- Path width
- 100 yd
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.956, -89.778
This short-lived tornado touched down near Polk Lane and Silo Drive in northeast DeSoto County where minor tree damage was observed. The tornado traveled to the east and impacted the Braybourne Subdivision. Minor roof damage was noted in this subdivision as several houses had shingles removed. Some other damage that was observed included numerous fences blown over in the subdivision. The tornado lifted just east of this area. Peak winds were estimated at 70 mph.
Flash Flood, De Soto
- When
- January 3, 8:00 AM CST to 9:00 AM CST
- Where
- De Soto County, 0.35 mi W of Walls to 0.75 mi E of Walls
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 34.950, -90.136
Nail Road was closed between Highway 61 and Poplar Corner due to high water.
Flash Flood, Tunica
- When
- January 3, 8:30 AM CST to 9:30 AM CST
- Where
- Tunica County, 1.26 mi NNW of Tunica to 0.83 mi N of Tunica
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 34.697, -90.389
There were six homes filled with roughly six inches of water around downtown Tunica.
Tornado, Union
- When
- January 3, 9:07 AM CST to 9:10 AM CST
- Where
- Union County, 0.57 mi NW of Gallway to 0.55 mi WNW of Enterprise
- Rating
- EF1
- Path length
- 1.86 mi
- Path width
- 150 yd
- Property damage
- $75,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.485, -89.208
A tornado touched down near Highway 30 in Union County and moved east-southeast along the highway. Damage mainly consisted of damage to hardwood and softwood trees that were either snapped or uprooted along and just north of Highway 30. The tornado's peak intensity is estimated at 95 mph based on the damage to the trees. As the tornado moved to the east-southeast, roof damage was observed to one residence and a church. The tornado dissipated to the east of the intersection of County Road 14 and Highway 30.
Flash Flood, De Soto
- When
- January 3, 9:10 AM CST to 10:30 AM CST
- Where
- De Soto County, 2.01 mi ESE of Lake Cormorant to 2.03 mi ESE of Lake Cormorant
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 34.891, -90.186
Brantley Road was closed between Highway 61 and Wilson Mill Road due to high water.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Louisiana, January 2 to 3, 20233 injured · $1.1 million · EF2 · 32 events
- Tornadoes and Flash Flooding in Arkansas, January 2 to 3, 2023$967,000 · EF2 · 15 events
- Tornadoes and Flash Flooding in Arkansas, January 2 to 3, 20232 injured · $5.0 million · EF1 · 24 events
- Flooding and Coastal Flood in California, January 2 to 7, 20233 injured · $218,000 · 82 kt wind · 76 events
- Tornadoes and Hail in Oklahoma, January 2, 2023$250,000 · EF1 · 12 events
- Tornadoes and Hail in Louisiana, January 2 to 3, 2023$260,000 · EF1 · 10 events
- Tornado and Flash Flooding in Kentucky, January 2 to 6, 2023$128,000 · EF0 · 13 events
- Tornado and Flash Flooding in Arkansas, January 2 to 3, 2023$25,000 · EF1 · 7 events
- Tornado and Flash Flooding in Tennessee, January 2 to 3, 2023$50,000 · EF0 · 7 events
- Flash Flooding and Heavy Rain in Arkansas, January 2 to 3, 2023$40,000 · 5 events
- Winter Storm in Nebraska, January 2 to 3, 202327 events
- Winter Storm and Winter Weather in South Dakota, January 2 to 4, 202324 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1078200, 1078191, 1078192, 1078193, 1078194, 1078187, 1078322, 1080739, 1078201, 1078324, 1080734.